Tennessee, 2009

Flash Flooding and Damaging Winds in Tennessee, May 28, 2009

May 28, 2009 · NWS MRX · 5 events in 5 counties and zones

Limited convection developed across Central East and Southeast Tennessee in weak to moderate shear and instability environment at peak heating. Some flash flooding occurred due to slow storm movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Limited convection developed across Central East and Southeast Tennessee in weak to moderate shear and instability environment at peak heating. Some flash flooding occurred due to slow storm movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 28, 2:25 PM EST, 25 minutes earlier.

Area forecast discussion, May 28, 2:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU MAY 28 2009

.SHORT TERM...(TONIGHT AND FRIDAY)...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE
MIDDLE TENNESSEE AND CUMBERLAND PLATEAU AHEAD OF A LOW PRESSURE
TROUGH. STORMS IN THE EASTERN PORTIONS OF THE AREA HAVE REMAINED
WELL BELOW SEVERE THRESHOLDS. MESOANALYSIS TOOLS CONTINUE TO
INDICATE GOOD POTENTIAL FOR SEVERE THUNDERSTORMS FOR THE REST OF
THE AFTERNOON...WITH MUCAPE AROUND 2000 J/KG. MID LEVEL DRY AIR AND
STEEP LOW LEVEL LAPSE RATES SHOULD ENHANCE THE POTENTIAL FOR
DAMAGING WINDS. WHILE DEEP SHEAR IS A RESPECTABLE 35 KTS...THE WIND
PROFILE IS UNIDIRECTIONAL...SO HAIL AND DAMAGING STRAIGHT-LINE
WINDS WILL BE THE MAIN THREATS. THE ZONE FORECAST WILL INCLUDE AN
EVENING PERIOD TO ACCOUNT FOR THE GREATER COVERAGE OF STORMS
BEFORE 00Z.

THE SURFACE TROUGH SHOULD BE EAST OF THE AREA BEFORE MIDNIGHT...BUT
THE COLD FRONT LAGS BEHIND. FROPA LOOKS TO BE AFTER MIDNIGHT...WHICH
WILL SHIFT WINDS AROUND TO THE W-NW. HOWEVER SATELLITE IMAGERY SHOWS
PLENTY OF MOISTURE BEHIND THE FRONT...SO EXPECT THAT MOSTLY CLOUDY
SKIES WILL PERSIST INTO FRIDAY MORNING. WILL ALSO KEEP A CHANCE OF
SHOWERS INTO FRIDAY MORNING WITH THE FROPA AND THE PASSAGE OF THE
UPPER TROUGH AXIS. MOST OF THE AREA SHOULD BE DRY BY THE
AFTERNOON...EXCEPT PERHAPS FOR A SLIGHT CHANCE OF A SHOWER IN THE
NORTHEAST COUNTIES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...COLD FRONT AND UPPER
TROUGH SHOULD BE JUST EAST OF THE FORECAST AREA FRIDAY EVENING
WITH DRYING TAKING PLACE AND DECREASING CLOUDINESS. TEMPERATURES
SEVERAL DEGREES COOLER AS WELL WITH LOWS IN THE 50S AND UPPER 40S
HIGHEST ELEVATIONS. SATURDAY STARTS OUT MOSTLY SUNNY BUT WEAK
SYSTEM IN NW UPPER FLOW COULD BRING A FEW SHOWERS LATE IN THE DAY
AND SATURDAY EVENING TO FIRST VA COUNTIES THEN EXTREME NORTHERN TN.
SUNDAY ANOTHER WEAK IMPULSE WILL TRIGGER A FEW MORE SHOWERS AND
THUNDERSTORMS. MONDAY AND TUESDAY BERMUDA HIGH STRENGTHENS OVER THE
SOUTHEAST WITH ISOLATED SHOWERS AND THUNDERSTORMS AT THE HIGHER
ELEVATIONS IN THE AFTERNOON AND EVENINGS. WEDNESDAY THROUGH
THURSDAY A COLD FRONT WILL MOVE INTO THE OHIO VALLEY INCREASING THE
MOISTURE AND THUNDERSTORM CHANCES ACROSS THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  80  58  85  60 /  40  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  78  57  83  59 /  50  20  10  10  10
OAK RIDGE, TN                       64  79  56  83  59 /  40  20  10  10  10
TRI CITIES AIRPORT, TN              61  77  52  81  54 /  60  30  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, May 28, 4:05 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT THU MAY 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
505 AM EDT THU MAY 28 2009 /405 AM CDT THU MAY 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRACK ACROSS THE SOUTHERN APPALACHIAN REGION
TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING WITH IT...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
WITH THE POSSIBLY OF STRONG DAMAGING WINDS...HAIL...LOCALLY HEAVY
RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING...
PRODUCING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Special weather statement, May 28, 11:15 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EDT THU MAY 28 2009

NCZ060-281715-
CHEROKEE-
1215 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN CHEROKEE
COUNTY...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF MURPHY...MOVING EAST AT 15
MPH.

THIS STORM WILL BE NEAR...
  ANDREWS BY 1250 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, May 28, 11:33 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1233 PM EDT THU MAY 28 2009

NCZ060-281730-
CHEROKEE-
1233 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING SOUTHERN CHEROKEE
COUNTY...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCCAYSVILLE...MOVING EAST AT 10 MPH. THIS
STORM WILL BE AFFECTING AREAS IN SOUTHERN CHEROKEE COUNTY NEAR THE
GEORGIA BORDER.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, May 28, 12:46 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
146 PM EDT THU MAY 28 2009

TNZ099-100-281845-
BRADLEY-HAMILTON-
146 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON
COUNTIES...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HARRISON...MOVING EAST AT 15
MPH.

PEOPLE IN BRADLEY AND HAMILTON COUNTIES...INCLUDING THE CITY OF
CLEVELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, May 28, 1:13 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT THU MAY 28 2009

TNZ035-036-067-281915-
ANDERSON-MORGAN-ROANE-
213 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND
NORTHERN ROANE COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 15 MPH.

THIS STORM WILL AFFECT LOCATIONS NEAR...
  WARTBURG
  OLIVER SPRINGS
  ROSEDALE

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, May 28, 1:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT THU MAY 28 2009

TNZ099-100-281945-
BRADLEY-HAMILTON-
248 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON
COUNTIES...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MADISONVILLE. THIS STORM WAS
NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE
AND SOUTHWEST VIRGINIA.

MJB
Special weather statement, May 28, 2:09 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT THU MAY 28 2009

TNZ068-084>086-282015-
LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-
309 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MCMINN...MEIGS
AND MONROE COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS
STORM MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE
AND SOUTHWEST VIRGINIA.

MJB

The radar

The Northeast Alabama radar (KHTX), 128 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 28, 2:50 PM EST
Where
Polk County, 2.36 mi NNW of Camp Ocoee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.110, -84.690

A few trees were reported down two miles east of Ocoee.

Thunderstorm Wind, Loudon

When
May 28, 3:05 PM EST
Where
Loudon County, 0.89 mi SW of Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.670, -84.410

Several trees were reported down.

Flash Flood, Bradley

When
May 28, 4:00 PM EST to 5:20 PM EST
Where
Bradley County, 1.15 mi SSW of Annadale to 0.96 mi SSW of Cleveland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.155, -84.910

Flash flooding occurred with the intersection of Jack Evans road and Minnis Avenue closed due to several inches of water over the roads.

Thunderstorm Wind, Sevier

When
May 28, 4:15 PM EST
Where
Sevier County, 2.34 mi ENE of Cusick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.860, -83.660

One tree was reported down on Sugarloaf Road.

Flash Flood, Meigs

When
May 28, 4:15 PM EST to 6:15 PM EST
Where
Meigs County, 6 mi SW of Ten Mile to 1.74 mi WSW of Sewee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.609, -84.756

Flash flooding was occurring with a large section of highway 58 flooded and under water with around two feet of water over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171384, 171385, 262543, 171390, 262544.